Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Poster Board SAT-458
Clinical case: A 42 year-old female with history of Grave’s disease s/p thyroidectomy and type II diabetes presented with a three day history of dyspnea on exertion. The patient has also had right sided chest pain which was sharp in nature. The chest pain was aggravated by lying down, and relieved by sitting up. The patient had taken levothyroxine daily after thyroidectomy but she stopped taking it 3 years ago. She reported that she was tired of taking pills. On examination, pulse was 103 beats per minutes. There were engorged neck vein, systolic murmur at the left parasternal border, mild pitting edema on bilateral lower extremities. Other examination findings were normal. Laboratory results revealed hemoglobin level of 7.2 G/DL, TSH of 115.73 uIU/ml (normal range 0.35-5.5 uIU/ml), free T4 of 0.3 NG/DL (normal range 0.56-1.64 NG/DL), CK of 518 U/L (normal range 30-233 U/L), CK-MB of 7 NG/ML (normal range 0-5 NG/ML). ANA was negative. ECG showed sinus tachycardia with poor R wave progression. CT scan of the chest revealed a large circumferential pericardial effusion measuring up to 1.8 cm wide. Echocardiogram showed a large pericardial effusion with tamponade findings, ejection fraction of 40-45%, severe mitral regurgitation. The patient underwent pericardial window and 400 ML of fluid was drained. Pericardial fluid cytology was negative for malignancy. There was no growth on pericardial fluid cultures. Cardiac tamponade in this case resulted from non-compliance with levothyroxine for the treatment of iatrogenic hypothyroidism. Levothyroxine was administered. Her symptoms improved after the procedure. Education regarding the importance of taking levethyroxine daily, and an appointment with Endocrinologist were provided to the patient.
Conclusion: Cardiac tamponade could be an initial presentation of hypothyroidism. Therefore clinicians should consider hypothyroidism in differential diagnosis of pericardial effusion or tamponade. Hypothyroidism complicated by cardiac tamponade in this case caused by the patient’s non-compliance, so patient education and follow-up are vital in management of patients with hypothyroidism.
Nothing to Disclose: AA, RJ
*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm
See more of: Abstracts - Orals, Featured Poster Presentations, and Posters